Results 1 to 4 of 4

Thread: Med change for the first time in over ten years...

  1. #1
    Join Date
    May 2013
    Posts
    3
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Question Med change for the first time in over ten years...

    Hi all,

    I have just had my meds increased and added to because of this massive flare I am in. Any advice or insight if you have dealt with the same thing is greatly appreciated.

    I have been on 250mg/day of Aralen for as long as I can remember. Over the past few years I have dealt with an ectopic pregnancy, partial hysterectomy, GI tract issues, and of course the typical fatigue, aches and pains of lupus. More recently I have felt lifeless, lethargic and just plain ick all over. Feeling like one giant bruise and this all started after a bad fall where I threw my back out. That fall cost me three weeks off work and a big ol flare up. Oh and the rash! I have never had it anywhere but my face....now it is horrible on my face and my arms/shoulders and back....so miserable as my wedding is in 4 months and I look hideous

    Sorry I kind of went off track there. My rheumy has just put me on 15mg/weekly of methotrexate, along with 10mg/daily of folic acid, 20mg/daily of elavil and my faithful 250mg/daily of Aralen. My first dose of MTX was on Friday, and I have felt fine...until early this mornin. I have been up on and off since 1am with nausea, cramping, chills, migraine and major body pain. Attempted work but went home after 2 hours (love my boss and how understanding he is). Anyways, are these side effects normal? I was expecting them the day after but not 5 days later...Doc advised that I could always split up my dosage for MTX and tak half in the morning and half at night if needed. Or, on my checkup we could switch to the injection if needed.

    Any suggestions or advice on this new medication combo?

  2. #2
    Join Date
    Mar 2009
    Location
    Dallas, Tx
    Posts
    1,862
    Thanks
    145
    Thanked 413 Times in 339 Posts

    Default

    The MTX is better tolerated as injection, that is true for most. It is strange, that you have all these side effects five days later, that doesn't sound like side effects from MTX, to me. It could be a flare.
    About the rash, the MTX should start working, before your wedding and will hopefully take care of it.
    What is Aralen? Is it Plaquenil?
    I am in love with MTX, it is the only thing, that helps me. It even stops my hairloss, which is huge right now. I get to restart MTX next tuesday. When I take it, I take it at night, right before bed, I do the shot, eat dinner and go to bed. The next day, I feel weak and slightly nauseated, but only slightly.

    Debbie
    I may have been dealt a bad hand, but at least I'm still playing with a full deck. ( most of the time anyway).

  3. The Following User Says Thank You to debbie-b For This Useful Post:

    Saysusie (05-16-2013)

  4. #3
    Join Date
    May 2013
    Posts
    3
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks for the insight. I thought it was strange to have side effects after five days so wasnt sure if thats what it was. I am not as nauseous today, just a headache and "foggy". I am planning on continuing with the pills for another couple weeks and if I am still having adverse affects then I will ask about the injections. Oh and Aralen is basically like plaquenil.

  5. #4
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    It is odd, I think, to have those side effects 5 days later. I am guessing it's actually the Lupus making you feel ill as the Mtx wears off, but of course I don't really know.

    I have been on oral Mtx for over a year now - 25mg/week for about 10 months, and now we've tried going down to 20mg (which is working fine).

    At first, I took it once a week - I had some side effects (though not horrible ones) and felt crummy for a day or so. My doc suggested splitting the dose into two days a week, so now I take 10mg Monday night an hour or so before I go to bed, and the same thing on Thursdays. That works GREAT for me - I sleep through any side effects and wake up feeling good the next day. I do make sure I take it on a full stomach, and I also take daily folic acid.

    For a lot of people, the side effects fade as you're on it for a couple months and your body adjusts to it. But for some, the oral Mtx just doesn't work well (stomach upset, etc) and the injections are the way to go. And for some people, of course, Mtx doesn't work well at all and they need something else. You just have to give it some time and see how things play out.

    Sounds like you have a good doc who is willing to work with you, though - that's great!

    Congratulations on your upcoming wedding - I hope you can get things under control by then and really enjoy it. if worse comes to worst, you can always talk to your doc about a course of prednisone before the wedding to make sure you are not in a flare.

  6. The Following User Says Thank You to SleepyInSeattle For This Useful Post:

    Saysusie (05-16-2013)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •